Minnesota, 2009

Hail and Damaging Wind in Minnesota, June 16, 2009

June 16, 2009 · NWS FSD · 5 events in 2 counties and zones

Thunderstorms produced large hail in Lincoln and Murray Counties of southwest Minnesota during the early evening of June 16th. One large hail event was accompanied by damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail in Lincoln and Murray Counties of southwest Minnesota during the early evening of June 16th. One large hail event was accompanied by damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 2:46 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 16, 2:46 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT TUE JUN 16 2009

.DISCUSSION...
AS NMRS SHWRS CONT TO MOVE SLWLY NEWD ACRS SWRN MN THIS AFTN...INIT
NEW TSTM DVLPMNT HAS BEEN JUST OF NWRN CRNR OF CWA CLOSER TO UPPER
SUPPORT. THIS PRETTY MUCH FIGURES AND STILL EXPCT MORE DVLPMNT DOWN
INTO CWA W OF FSD...PSBLY CLOSE TO JAMES VLY...A LTL LATER THIS
AFTN. THE DECENT HEATG SWRN FCST AREA SHUD HELOP FIRE OFF THE STORMS
NEAR THE EDGE OF THE DECENT HEATG AREA. WITH LESSER UPPER
SUPPORT...THESE STORMS SILL LIKELY TO STAY SCT AT MOST. NEVERTHELESS
MOISTURE INSTBLTY AND SHEAR SEEM AMPLE FOR ISOLD SVR STORMS. WILL
KEEP STORM POPS IN THE CHC CATEGORY FOR THIS EVE AND DROP THE POPS
DOWN AFTER MIDNIGHT...THO A SLGT CHC THRU THE NIGHT SEEMS WISE FAR
ERN/NERN CWA.

PLENTY OF LO LVL MOISTURE SHUD KEEP LOW CLDS OVER ERN ESPLY NERN CWA
THRU THIS EVE...AND SOME INCREASE OR AT LEAST LINGERING EXPECTED
LATE TNGT WITH SLOW COOLING. GUIDNCE TEMPS CANT GO TOO BAD
TNGT...WILL GO WITH LOWS AT TO A DEG OR TWO ABV GUIDNCE IN MOIST
REGIME. AM HOLDING OFF ON FOG MENTN FOR NOW ON MARGINAL CHC WITH
MAIN PRBL NOW BEING EXTENT OF TSTM ACTVTY. /WILLIAMS

INTERESTING SET UP FOR THE NEXT FEW DAYS AS FLOW ALOFT BECOMES
SOUTHWEST WITH A SERIES OF SHORTWAVES MOVING THROUGH THE AREA. LOW
LYING STRATUS AND FOG ACROSS EASTERN PORTIONS OF CWA IN THE MORNING
WILL LIFT AND GIVEWAY TO STRONG HEATING. AS A SERIES OF SHORTWAVE
WORK INTO NORTH CENTRAL SOUTH DAKOTA EXPECT CONVECTION TO DEVELOP
ACROSS NORTHERN SOUTH DAKOTA BUILDING DOWN INTO NORTHERN PORTIONS OF
FORECAST AREA IN THE EVENING HOURS.  APPEARS AS THOUGH THE DEEPER
MOISTURE WILL BE CONFINED TO AREAS SOUTH OF I-90...WHILE BETTER LIFT
WILL BE FOCUSED NORTH OF FORECAST AREA. SHORTWAVE TRAIN GRADUALLY
SAGS SOUTH ON WEDNESDAY NIGHT INTO THURSDAY WITH A SHORTWAVE MOVING
ACROSS THE FORECAST AREA IN THE MORNING AND THEN AGAIN IN THE
AFTERNOON. A SERIES OF UPPER LEVEL JET STREAKS ALSO MOVE THROUGH THE
REGION DURING THE DAY PROVIDING ADDED UPPER LEVEL SUPPORT. MODELS
PORTEND ADDITIONAL DESTABILIZATION THROUGHOUT THE DAY...WITH
ATMOSPHERE BECOMING QUITE UNSTABLE BY THURSDAY EVENING.  SHEAR
PROFILES ARE NOT ALL THAT IMPRESSIVE...BUT CAPE VALUES CLIMB TO
2000-3000 J/KG.  EXPECT MAIN SEVERE THREAT TO BE LARGE HAIL AND
DAMAGING WINDS...BUT CAN NOT RULE OUT A TORNADO OR TWO ALONG A
BOUNDARY.

LOW LYING STRATUS WILL HANG ON THROUGH MUCH OF THE DAY ON FRIDAY
HAMPERING DAYTIME HEATING. KEPT MENTION OF SHOWERS WITH ISOLATED
THUNDERSTORMS ACROSS EASTERN HALF OF FORECAST THROUGH MID-DAY. AS
UPPER LEVEL RIDGE BUILDS EXPECT LOW CLOUDS AND STRATUS TO GRUDGINGLY
SHIFT EAST.

FOLLOWED HPC GUIDANCE FAIRLY CLOSELY IN THE LATTER PERIODS WITH GFS
AND ECMWF IN GENERAL AGREEMENT ON THE OVERALL PATTERN. MODELS
SUGGEST UPPER LEVEL RIDGE BUILDING ACROSS THE CENTRAL PORTIONS OF
THE CONUS WITH WARMING TREND THIS WEEKEND INTO EARLY NEXT WEEK. WILL
HAVE TO WATCH SUNDAY MORNING CLOSELY AS STRONG WARM AIR ADVECTION
ALOFT MAY RESULT IN SOME ACCAS SHOWERS. MODELS DISAGREE ON HOW MUCH
WARMING ALOFT...WITH THE ECMWF RUNNING IN THE LOWER 20S...NEARLY 5
DEGREES C WARMER THAN THE GFS. FOR NOW...SIDED CLOSER TO GFS BUT
WITH DEVELOPMENT OF LOW LEVEL JET RAISED FORECAST LOWS. FORECAST
AREA MAY BE INFLUENCED BY A RIDGE RIDER OR TWO HEADED INTO EARLY
NEXT WEEK PRIOR TO CAP BUILDING IN.  WITH GULF WIDE OPEN...APPEARS
AS THOUGH THE FIRST WEEK OF SUMMER WILL BE WARM AND MUGGY. /BT

&&

.AVIATION...
A FEW LINGERING IFR CIGS FAR ERN FCST AREA AT MID AFTN SHUD IMPROVE
TO MVFR BY 22Z. OTRW MVFR CIGS SHUD BE PERSISTENT ERN CWA AND MORE
SPOTTY CNTRL CWA INCLUDG HON/FSD TAF SITES. THESE CIGS SHUD TENS TO
SOLIDIFY AGN E AND INCREAS SOME CNTRL FOR THE 17/06Z-15Z PERIOD.
ALONG WITH THIS WILL COME INCREASING 3-5SM IN BR SAME PD WITH XOME
LCL 1-3SM BR...AT THIS TIME DO NOT EXPECT BLO 1SM UNDER LINGERING
CLOUD COVER. ANY LWR VSBYS SHUD IMPROVE RPDLY TO VFR AFT 17/15Z WITH
CIGS ALSO BREAKING UP OR IMPROVING TO VFR BY 17/18Z.

CONVECTN IN THE FORM OF TSRA WILL OF COURSE PRODUCE LCL AND LIKELY
BRIEF MVFR TO IFR CIGS...MAINLY THRU 17/06Z. AS MENTND ABV THIS
CONVECTION SHUD BE SCT.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS/BT
Hazardous weather outlook, Jun 16, 10:12 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT TUE JUN 16 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1112 AM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE WILL BE A THREAT OF SEVERE STORMS LATE THIS AFTERNOON AND
THIS EVENING ALONG AND SOUTHWEST OF A LINE FROM DE SMET SOUTH
DAKOTA TO SIOUX FALLS TO STORM LAKE IOWA. STORMS WILL BE ISOLATED
TO SCATTERED...BUT ANY STORMS THAT DEVELOP MAY PRODUCE HAIL TO
WALNUT SIZE...DAMAGING WINDS TO 75 MPH...AND EVEN AN ISOLATED
TORNADO. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY 10 TO 11 PM
CDT.

OTHER ISOLATED THUNDERSTORMS MAY ACCOMPANY MORE NUMEROUS SHOWERS
ALONG AND NORTHEAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO
SPENCER IOWA. STORMS IN THIS AREA...WHICH INCLUDES SOUTHWEST
MINNESOTA...ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT. THESE STORMS WILL DEVELOP QUICKLY LATE IN
THE DAY THROUGH THE JAMES VALLEY....AND WILL LIKELY AFFECT AREAS
ALONG AND NORTH OF INTERSTATE 90 THROUGH THE EVENING. ANOTHER
ROUND OF THUNDERSTORMS IS LIKELY LATE THURSDAY INTO THURSDAY
NIGHT. SEVERE STORMS WILL BE POSSIBLE BOTH PERIODS...FEATURING
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHEAST
SOUTH DAKOTA...PART OF NORTHWEST IOWA...AND IN EXTREME
NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 16, 4:32 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             3 S MOUNT VERNON        43.67N 98.25W
06/16/2009  E1.75 INCH       DAVISON            SD   LAW ENFORCEMENT

&&

TRM
Local storm report, Jun 16, 4:43 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             4 S MOUNT VERNON        43.66N 98.25W
06/16/2009  E1.75 INCH       DAVISON            SD   PUBLIC

&&

TRM
Local storm report, Jun 16, 4:52 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TORNADO          6 S MOUNT VERNON        43.63N 98.25W
06/16/2009                   DAVISON            SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 16, 5:02 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 SSW LANE              44.00N 98.45W
06/16/2009  E1.00 INCH       JERAULD            SD   PUBLIC

&&

TRM
Local storm report, Jun 16, 5:10 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             6 SSW MITCHELL          43.66N 98.08W
06/16/2009  E0.88 INCH       DAVISON            SD   TRAINED SPOTTER

            IN ADDITION TO NICKEL SIZE HAIL, A WALL CLOUD WAS SITED 6
            MILES SSW OF MITCHELL.

&&

TRM
Local storm report, Jun 16, 5:38 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TORNADO          DIMOCK                  43.48N 97.99W
06/16/2009                   HUTCHINSON         SD   TRAINED SPOTTER

&&

TRM

The radar

The Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
June 16, 5:45 PM CST
Where
Lincoln County, 11.09 mi NNE of Ivanhoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.620, -96.170

Hail, Lincoln

When
June 16, 6:27 PM CST
Where
Lincoln County, 11.69 mi NNE of Ivanhoe
Measured
1 in hail
Reported by
Public
Coordinates
44.620, -96.140

Hail, Murray

When
June 16, 6:50 PM CST
Where
Murray County, 1.47 mi NNW of Currant Lake
Measured
1 in hail
Reported by
Public
Coordinates
44.150, -95.960

Large hail was accompanied by 1.50 inches of rain.

Hail, Murray

When
June 16, 7:50 PM CST
Where
Murray County, 2.76 mi N of Slayton Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
44.020, -95.800

Golf ball size hail was accompanied by 60 mph wind gusts.

Thunderstorm Wind, Murray

When
June 16, 7:50 PM CST
Where
Murray County, 2.76 mi N of Slayton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.020, -95.800

Thunderstorm wind gusts to 60 mph were accompanied by golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178629, 178630, 178631, 178632, 178633.